Ohio, 2025Winter Storm and Winter Weather in Ohio, February 16 to 17, 2025
February 16 to 17, 2025 · NWS CLE · 5 events in 5 counties and zones
Deepening low pressure tracked into the upper Ohio Valley the morning of February 16th, before the low pressure transferred to off the east coast that afternoon and evening. This allowed for a period of rain changing to accumulating wet snow as the low pressure lifted into the Ohio Valley, followed by continuing lake effect snow as cold, west-northwest winds wrapped in behind the low into early…
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Deepening low pressure tracked into the upper Ohio Valley the morning of February 16th, before the low pressure transferred to off the east coast that afternoon and evening. This allowed for a period of rain changing to accumulating wet snow as the low pressure lifted into the Ohio Valley, followed by continuing lake effect snow as cold, west-northwest winds wrapped in behind the low into early February 17th. An initial period of impactful snow accumulation occurred from mid-morning through early afternoon on the 16th, as rain initially changed to a period of steady to heavy snow with the low pressure. Periods of moderate to heavy lake effect snow showers and squalls were most prominent during the evening hours on the 16th, before gradually winding down and exiting to the east into the 17th. Wind gusts to 30 MPH on the 16th led to some blowing snow, reducing visibility and making it harder for road crews to keep roads clear. Periods of reduced visibility and snow-covered, icy roads led to a prolonged period of difficult travel conditions across the Cleveland area and Northeast Ohio snowbelt with accidents reported. A peak snowfall of 11.5 inches was measured by trained spotters in Trumbull Township and Pierpont. Other selected reports include 10.4 inches in Harpersfield, 9.9 inches in Chardon, 8.2 inches in Concord, and 7.7 inches in Highland Heights.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Feb 16, 6:28 AM EST, 1 hour 32 minutes earlier.
Area forecast discussion, Feb 16, 6:28 AM EST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
628 AM EST Sun Feb 16 2025
.SYNOPSIS...
Low pressure system will bring rain changing to snow today,
exiting to the northeast this evening. Upper level disturbances
and cold air plunging into the region keep snow shower chances
going through Monday. Cold Canadian high pressure brings frigid
temperatures back to the area through mid week.
&&
.NEAR TERM /THROUGH MONDAY/...
625 AM Update...
POPs updated for radar trends combined with some rapid update
models, but no major changes to snow amounts or snow transition
timing.
Previous Discussion...
Complicated forecast tracking all of the active forcing
mechanisms to the precipitation with this low pressure system moving
through the region today. Strong low level frontogenesis is moving
into the CWA from the south, and beginning a period of steady
rainfall across the region. Simultaneously, temperatures have begun
their descent in northwest Ohio, and precipitation is changing over
to snow. The warm front oriented southwest to northeast along the
southeastern border of the CWA brings the most persistent rainfall
to the CWA moving towards 12Z, while another area of low level f-gen
develops northwest of the surface low in northwest Ohio. A third
localized area of forcing comes in from the PVA in the 500mb flow
aloft moving into the northwest zones after 15Z. These latter two
areas of forcing will be the primary snow makers for the western CWA
today. Strong pressure gradient from the deepening surface low and
descending low level cold air advection brings surface winds up
significantly to 30-40mph gusts this afternoon into the evening
hours. The cold air advection, moisture connection from Lake
Michigan and a couple more weak upper level disturbances in the
500mb flow will keep the snow showers going across the CWA in the
wake of the surface low exit later this evening and into tonight.
Very cold air from Canadian high pressure filters into the southern
Great Lakes for Monday. Snow shower frequency decreases for our lake
effect zones into Monday, but still carry POPs through the remainder
of the near term forecast period for this area. Given the continued
cold air advection, may need to expand the low end POPs to a broader
area of the CWA Monday as 850mb temperatures drop to near -20C. Back
to the heart of the snowfall today through the evening, highest
snowfall amounts expected to be in the western half of the CWA,
along the lakeshore, and into northwestern PA where some of the snow
showers, as mentioned, could liner through the period. In the end,
the Winter Weather Advisory in place still looks good with amounts
around 4 inches or greater in the aforementioned area. Areas to the
southeast from Knox northeastward to Trumbull will be dealing with
rain before the transition, cutting down on the amounts in this
area. No changes to the advisory, and looking at roughly 3 to 5
inches expected in the highest amounts. Staggered advisory start
times also look good from west to east today.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
Upper level trough will gradually exit the region with scattered
snow showers across the Snowbelt diminishing Monday night as a ridge
of high pressure introduces drier air. The ridge will continue to
build east across the region through the short term window and usher
in an Arctic airmass overhead. A prolonged period of below
normal temperatures is expected as 850mb temperatures drop to the
-18C to -20C range. Overnight lows Monday night drop to the low
single digits as gusty northwesterly winds will lead to wind chill
values in the -5 to -10 F range. High temperatures on Tuesday settle
in the teens and overnight lows once again dipping into the single
digits. Sub-zero wind chills persist through Tuesday night.
By Wednesday low pressure moving eastward passes to the south of the
area before lifting north and moving along the East Coast.
Simultaneously, an upper trough will dig east across the Great Lakes
region allowing for snow chances to increase Wednesday afternoon and
evening. High temperatures on Wednesday settle in the teens with
overnight lows in the upper single digits. Sub-zero wind chills are
once again possible Wednesday night.
&&
.LONG TERM /THURSDAY THROUGH SATURDAY/...
Upper trough will remain over the region on Thursday with some
lingering lake effect snow showers likely through Thursday afternoon
before another area of high pressure builds overhead Thursday night
into Friday. Current forecast snowfall amounts Wednesday night into
Thursday range between 1 to 3 inches, though variations in the track
of the surface low could increase snow amounts across the region.
Will continue to monitor the mid-week system and its impact with
each forecast package. Temperatures through the long term will be
warmer than earlier in the week, though still below normal for
mid/late February. Highs rise to the mid 20s with lows dropping into
the low teens through the end of the week.
&&
.AVIATION /12Z Sunday THROUGH Thursday/...
Low pressure moving southwest to northeast through the region
will bring continued flight category restrictions in the
forecast today. Rain will be changing to snow this morning west
to east, and has already done so at TOL/FDY/MFD. The nature of
the snow showers will likely make the visibilities highly
variable, but should average IFR over time. Ceilings will be
more stable and remain down in the LIFR/IFR range through much
of the forecast, but lifting to MVFR late.Winds will be on the
increase west to east due to the center of low pressure
strengthening and the pressure gradient tightening with
descending stronger low level winds down to the surface. The
result will be winds turning northwesterly and then westerly
with gusts 25-35kts expected.
Outlook...Non-VFR expected with scattered snow showers Monday.
&&
.MARINE...
Strong low pressure will continue to move northeast across the
eastern Great Lakes and towards the Northeast through today.
Northeasterly winds 10-15 knots this morning will turn northwesterly
this afternoon while increasing to 20-25 knots. As the low pressure
system continues to exit to the northeast, winds will shift westerly
to southwesterly on Monday while increasing to 25-30 knots. There
remains the potential for 30+ knot winds across the central and
eastern basins Monday afternoon, but not enough confidence with this
forecast package to issue any gale headlines. Strong winds across
Lake Erie will cause ice floes to break off from the lakeshore and
may close shipping lanes.
A ridge of high pressure will gradually build east across Lake Erie
Monday night through mid-week which will largely keep westerly winds
below 20 knots. As expansive high pressure builds eastward across
the region, winds turn northerly on Wednesday but remain below 20
knots.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Winter Weather Advisory until 7 PM EST this evening for OHZ003-
006>008-017-018.
Winter Weather Advisory until 7 PM EST this evening for OHZ009-
010-019-027>030-036-037.
Winter Weather Advisory from 10 AM this morning to 7 AM EST
Monday for OHZ011>014-020-089.
PA...Winter Weather Advisory from 1 PM this afternoon to 7 AM EST
Monday for PAZ001>003.
MARINE...None.
&&
SYNOPSIS...26
NEAR TERM...26
SHORT TERM...13
LONG TERM...13
AVIATION...26
MARINE...13Hazardous weather outlook, Feb 16, 4:39 AM EST, 3 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
439 AM EST Sun Feb 16 2025
OHZ009-010-019-027>030-036-037-170945-
Erie-Lorain-Huron-Wyandot-Crawford-Richland-Ashland-Marion-Morrow-
439 AM EST Sun Feb 16 2025
...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 7 AM THIS MORNING
TO 7 PM EST THIS EVENING...
This Hazardous Weather Outlook is for north central Ohio and
northwest Ohio.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Minimum wind chills near 0 degrees to negative 10 degrees are
expected around daybreak Monday, Tuesday, and Wednesday mornings.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ003-006>008-017-018-170945-
Lucas-Wood-Ottawa-Sandusky-Hancock-Seneca-
439 AM EST Sun Feb 16 2025
...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS
EVENING...
This Hazardous Weather Outlook is for northwest Ohio.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Minimum wind chills near 0 degrees to negative 10 degrees are
expected around daybreak Monday, Tuesday, and Wednesday mornings.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ021>023-031>033-038-047-170945-
Summit-Portage-Trumbull-Wayne-Stark-Mahoning-Holmes-Knox-
439 AM EST Sun Feb 16 2025
This Hazardous Weather Outlook is for north central Ohio and
northeast Ohio.
.DAY ONE...Today and tonight.
There is a low probability for widespread hazardous weather.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Minimum wind chills near 0 degrees to negative 10 degrees are
expected around daybreak Monday, Tuesday, and Wednesday mornings.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ011>014-020-089-170945-
Cuyahoga-Lake-Geauga-Ashtabula Inland-Medina-Ashtabula Lakeshore-
439 AM EST Sun Feb 16 2025
...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING
TO 7 AM EST MONDAY...
This Hazardous Weather Outlook is for northeast Ohio.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
Minimum wind chills near 0 degrees to negative 10 degrees are
expected around daybreak Monday, Tuesday, and Wednesday mornings.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ001>003-170945-
Northern Erie-Southern Erie-Crawford-
439 AM EST Sun Feb 16 2025
...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 1 PM THIS
AFTERNOON TO 7 AM EST MONDAY...
This Hazardous Weather Outlook is for northwest Pennsylvania.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
Minimum wind chills near 0 degrees to negative 10 degrees are
expected around daybreak Monday, Tuesday, and Wednesday mornings.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
LEZ061-142>149-162>169-170945-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
439 AM EST Sun Feb 16 2025
This Hazardous Weather Outlook is for Lake Erie.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Winter Storm, Cuyahoga
- When
- February 16, 8:00 AM EST to February 17, 7:00 AM EST
- Where
- Cuyahoga forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.479, -81.678 (the zone’s center; the record gives no point)
Deepening low pressure tracked into the upper Ohio Valley the morning of February 16th, before the low pressure transferred to off the east coast that afternoon and evening. This allowed for a period of rain changing to accumulating wet snow as the low pressure lifted into the Ohio Valley, followed by continuing lake effect snow as cold, west-northwest winds wrapped in behind the low into early February 17th. An initial period of impactful snow accumulation occurred from mid-morning through midday on the 16th, as rain initially changed to a period of steady to heavy snow with the low pressure. Periods of moderate to heavy lake effect snow showers and squalls were most prominent during the evening hours on the 16th, before gradually winding down and exiting to the east into the 17th. Wind gusts to 30 MPH on the 16th led to some blowing snow, reducing visibility and making it harder for road crews to keep roads clear. Periods of reduced visibility and snow-covered, icy roads led to a prolonged period of difficult travel conditions across the area with accidents reported. Selected spotter reports include 7.7 inches in Highland Heights, 7.5 inches in Cleveland Heights, 6.8 inches in Seven Hills, 6.5 inches in Shaker Heights, 6.2 inches in Richmond Heights and 6.1 inches in North Royalton. A CoCoRaHS observer in Parma Heights measured 6.1 inches of snow. Cleveland Hopkins Airport reported 4.8 inches of snow.
Winter Storm, Lake
- When
- February 16, 8:00 AM EST to February 17, 7:00 AM EST
- Where
- Lake forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.714, -81.245 (the zone’s center; the record gives no point)
Deepening low pressure tracked into the upper Ohio Valley the morning of February 16th, before the low pressure transferred to off the east coast that afternoon and evening. This allowed for a period of rain changing to accumulating wet snow as the low pressure lifted into the Ohio Valley, followed by continuing lake effect snow as cold, west-northwest winds wrapped in behind the low into early February 17th. An initial period of impactful snow accumulation occurred from mid-morning through early afternoon on the 16th, as rain initially changed to a period of steady to heavy snow with the low pressure. Periods of moderate to heavy lake effect snow showers and squalls were most prominent during the evening hours on the 16th, before gradually winding down and exiting to the east into the 17th. Wind gusts to 30 MPH on the 16th led to some blowing snow, reducing visibility and making it harder for road crews to keep roads clear. Periods of reduced visibility and snow-covered, icy roads led to a prolonged period of difficult travel conditions across the area with accidents reported. Lake effect snow was ongoing and impacted the Monday morning commute on February 17th. Selected spotter reports include 8.2 inches in Concord, and 6 inches in Kirtland, Mentor-on-the-Lake, and Mentor. CoCoRaHS observers measured 7.8 inches in Madison and 6.1 inches in Willoughby.
Winter Storm, Geauga
- When
- February 16, 8:00 AM EST to February 17, 7:00 AM EST
- Where
- Geauga forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.500, -81.179 (the zone’s center; the record gives no point)
Deepening low pressure tracked into the upper Ohio Valley the morning of February 16th, before the low pressure transferred to off the east coast that afternoon and evening. This allowed for a period of rain changing to accumulating wet snow as the low pressure lifted into the Ohio Valley, followed by continuing lake effect snow as cold, west-northwest winds wrapped in behind the low into early February 17th. An initial period of impactful snow accumulation occurred from mid-morning through early afternoon on the 16th, as rain initially changed to a period of steady to heavy snow with the low pressure. Periods of moderate to heavy lake effect snow showers and squalls were most prominent during the evening hours on the 16th, before gradually winding down and exiting to the east on the 17th. Wind gusts to 30 MPH on the 16th led to some blowing snow, reducing visibility and making it harder for road crews to keep roads clear. Periods of reduced visibility and snow-covered, icy roads led to a prolonged period of difficult travel conditions across the area with accidents reported. Lake effect snow was ongoing and impacted the Monday morning commute on February 17th. Selected spotter reports include 9.9 inches in Chardon, 9 inches in Novelty, 8.5 inches in Chesterland, 8 inches in Troy Township, 7.2 inches in Burton and 7 inches in Montville. CoCoRaHS observers also reported 8.5 inches in Thompson and 6.5 inches in Middlefield.
Winter Storm, Ashtabula
- When
- February 16, 9:00 AM EST to February 17, 7:00 AM EST
- Where
- Ashtabula forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.896, -80.759 (the zone’s center; the record gives no point)
Deepening low pressure tracked into the upper Ohio Valley the morning of February 16th, before the low pressure transferred to off the east coast that afternoon and evening. This allowed for a period of rain changing to accumulating wet snow as the low pressure lifted into the Ohio Valley, followed by continuing lake effect snow as cold, west-northwest winds wrapped in behind the low into early February 17th. An initial period of impactful snow accumulation occurred from mid-morning through mid afternoon on the 16th, as rain initially changed to a period of steady to heavy snow with the low pressure. Periods of moderate to heavy lake effect snow showers and squalls were most prominent during the evening hours on the 16th, before gradually winding down and exiting to the east on the 17th. Wind gusts to 30 MPH on the 16th led to some blowing snow, reducing visibility and making it harder for road crews to keep roads clear. Periods of reduced visibility and snow-covered, icy roads led to a prolonged period of difficult travel conditions across the area with accidents reported. Lake effect snow was ongoing and impacted the Monday morning commute on February 17th. Selected spotter reports include 11.5 inches in Pierpont and Trumbull Townships, 10.4 inches in Harpersfield Township, 9.8 inches in Austinburg Township, 8.4 inches in Monroe Township, and 7.5 inches in Cherry Township.
Winter Weather, Ashtabula Lakeshore
- When
- February 16, 9:00 AM EST to February 17, 7:00 AM EST
- Where
- Ashtabula Lakeshore forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.896, -80.759 (the zone’s center; the record gives no point)
Deepening low pressure tracked into the upper Ohio Valley the morning of February 16th, before the low pressure transferred to off the east coast that afternoon and evening. This allowed for a period of rain changing to accumulating wet snow as the low pressure lifted into the Ohio Valley, followed by continuing lake effect snow as cold, west-northwest winds wrapped in behind the low into early February 17th. An initial period of impactful snow accumulation occurred from mid-morning through mid afternoon on the 16th, as rain initially changed to a period of steady to heavy snow with the low pressure. Periods of lake effect snow showers were most prominent during the evening hours on the 16th, before gradually winding down and exiting to the east on the 17th. Wind gusts to 30 MPH on the 16th led to some blowing snow, reducing visibility and making it harder for road crews to keep roads clear. Although heavy snow criteria was not reached, some impacts were felt across the area. Periods of reduced visibility and snow-covered, icy roads led to periods of difficult travel conditions across the area with accidents reported, especially on February 16th. Selected spotter reports include 5.5 inches in Conneaut and 4.5 inches in Ashtabula.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Georgia, February 16, 20251 death · $415,000 · EF1 · 145 events
- High Wind in Pennsylvania, February 16 to 17, 20251 death · 56 kt wind · 10 events
- Cold in Nebraska, February 16, 20251 death · 1 event
- Lake-Effect Snow and High Wind in New York, February 16 to 19, 20251 injured · $2.3 million · 56 kt wind · 5 events
- Avalanche and High Wind in Virginia, February 16, 2025$300,000 · 60 kt wind · 27 events
- Damaging Winds in North Carolina, February 16, 2025$156,000 · 53 kt wind · 25 events
- Damaging Wind in Maryland, February 16, 2025$250,000 · 76 kt wind · 1 event
- Blizzard and High Wind in Pennsylvania, February 16 to 17, 20251 injured · $59,000 · 56 kt wind · 17 events
- High Wind in North Carolina, February 16, 2025$108,000 · 60 kt wind · 9 events
- Lake-Effect Snow and High Wind in New York, February 16 to 18, 20252 injured · 50 kt wind · 30 events
- Damaging Winds and Strong Wind in North Carolina, February 16, 2025$60,000 · 50 kt wind · 6 events
- Extreme Cold in North Dakota, February 16 to 19, 202536 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1267309, 1267310, 1267311, 1267312, 1267313.